Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 113, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 15, 2009, 1:38 PM CDT for East Baton Rouge Parish, East Feliciana Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2009, 1:38 PM CDT (18:38 UTC)
- Expired
- May 15, 2009, 2:00 PM CDT
- In force
- 22 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2272 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 151838 SVRLIX LAC033-037-151900- /O.NEW.KLIX.SV.W.0113.090515T1838Z-090515T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 138 PM CDT FRI MAY 15 2009 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITIES OF...ZACHARY...BAKER... SOUTH CENTRAL EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA... * UNTIL 200 PM CDT * AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BAKER...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZACHARY AND 6 MILES SOUTH OF SLAUGHTER BY 200 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3080 9121 3072 9097 3054 9114 3059 9126 TIME...MOT...LOC 1837Z 203DEG 10KT 3058 9118 $$ 24/RR
1 follow-up statement
000 WWUS54 KLIX 151902 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 202 PM CDT FRI MAY 15 2009 LAC033-037-151912- /O.EXP.KLIX.SV.W.0113.000000T0000Z-090515T1900Z/ EAST FELICIANA LA-EAST BATON ROUGE LA- 202 PM CDT FRI MAY 15 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EAST BATON ROUGE AND SOUTH CENTRAL EAST FELICIANA PARISHES HAS EXPIRED... THIS STORM HAS WEAKENED BELOW SEVERE LEVELS. LAT...LON 3080 9121 3072 9097 3054 9114 3059 9126 TIME...MOT...LOC 1838Z 162DEG 14KT 3064 9115 $$ 24/RR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:54 AM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 15, 7:54 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 754 AM CDT FRI MAY 15 2009 .UPDATE... ...SOUNDING DISCUSSION... A VERY MOIST AND UNSTABLE SOUNDING WITH A PRECIPITABLE WATER VALUE OF 1.59 INCHES AND A LIFTED INDEX VALUE OF -9.2. A STRONG SURFACE INVERSION IS PRESENT BUT SHOULD BE EASILY BROKEN WITH DAYTIME HEATING...A FEW CUMULUS CLOUDS BEGAN TO DEVELOP JUST AFTER SUNRISE ALONG WITH CIRROSTRATUS CLOUDS. WINDS ARE OUT OF THE SOUTH NEAR THE SURFACE AND OUT OF THE WEST ALOFT. DUE TO THE LIGHT WINDS THROUGHOUT THE ATMOSPHERE...ANY CONVECTION THAT DEVELOPS WILL BE SLOW MOVING...0 TO 6 KM STORM MOTION IS OUT OF THE SOUTH AT 5 KNOTS. && .PREV DISCUSSION... /ISSUED 653 AM CDT FRI MAY 15 2009/ SHORT TERM... A WEAKNESS AT 30H WILL HELP SUPPORT TS ONCE STARTED TODAY. SHOULD SEE A STRONG C-BRZ ONCE AGAIN TODAY WITH ACTIVITY STARTING OUT RATHER EARLY. OUTFLOWS WILL ALSO ADD TO THE GAME AS WELL. THE PASSING OF A WEAK TROPICAL WAVE AS ALLOWED DEEP MOISTURE TO MOVE INTO THE AREA. DEEPER MOISTURE MEANS LOWER CONVECTIVE TEMPS AND MORE TS COVERAGE. THIS SCENARIO WILL PLAY OUT AGAIN SAT AND SUN. SOME MID/UPPER DYNAMIC SUPPORT WILL HELP SAT AND SUN. SUNDAY WILL BE THE DAY TO WATCH WITH REGARDS TO SEVERITY. A STRONG SHORT WAVE WILL TRAVEL THE BASE OF THE LONG WAVE TROUGH AS A COLD FRONT APPROACHES. THIS WILL CAUSE A VERY INTENSE CONVECTIVE COMPLEX TO DEVELOP OVER EAST TX EARLY SUN MORNING. THIS FEATURE SHOULD QUICKLY MOVE EAST REACHING OUR AREA JUST AFTER DAYLIGHT. WILL MENTION ISOLATED SEVERE POSSIBLE TODAY AND SAT WITH STRONGER WORDING FOR SUNDAY. BASICALLY...THROUGH SUNDAY WE SHOULD SEE SUBSEQUENTLY STRONGER TS ACTIVITY. ANOTHER PROBLEM SEEN IS HEAVY RAINFALL. AN AREA FROM NEW ORLEANS TO BTR IS LOOKING TO BE A TROUBLE AREA OVER THE NEXT 3 DAYS. A MAJOR FOCUS WILL BE ON THE NEW ORLEANS METRO AREA. STRONG C-BRZ AND LAKE BRZS ARE EXPECTED TO DEVELOP TODAY AND SAT. THESE FEATURES WILL COLLIDE AROUND THE METRO AREA OF THE SOUTH SHORE EACH DAY. HARD TO CHOOSE EXACTLY WHERE THIS WILL HAPPEN SO HAVE GIVEN A GENEROUS AMOUNT OF QPF AND POP CHANCES TO ALL SOUTH SHORE LOCATIONS WITHIN THE NEW ORLEANS METRO AREA THROUGH SUNDAY. TS ACTIVITY SHOULD MOVE NW AT 10KT THIS MORNING BUT THIS MOTION SLOWS THIS AFTERNOON AND COMES ALMOST TO A STAND STILL SAT WHICH WILL BE ONE OF THE CAUSES OF THE HEAVY RAINFALL PROBLEM NOT JUST FOR THE SOUTH SHORE BUT EVERYWHERE. LONG TERM... COLD FRONT PASSES AND WE WILL SEE TEMPS FALL BACK A LITTLE WHICH WILL BE NICE FOR THIS TIME OF YEAR. THIS OCCURS MONDAY THROUGH WED. THURSDAY IS ANOTHER STORY. A VIGOROUS BAROCLINIC MID/UPPER CUT OFF LOW FORMS FROM THE VERY TROUGH THAT ACCOMPANIES THE COLD FRONT THROUGH THE AREA. A REFLECTIVE SFC LOW FORMS FROM THE STACKED LOW AND BEGINS TO MOVE BACK TO THE NW. MODELS ARE INDICATING THAT THE SFC LOW IS MOSTLY BAROCLINIC ATTM. ONE WAY OF FINDING THIS OUT EASILY IS LOOKING AT THE WIND STRUCTURE AROUND THE SYSTEM. WIND SPEEDS WEAKEN AS ONE MOVES TOWARD THE CENTER OF THE CIRCULATION AND STRENGTHEN WELL AWAY FROM THE CENTER. NEEDLESS TO SAY...WE SHOULD SEE WIND SPEEDS AND RAIN CHANCES INCREASE TOWARD THE END OF THE WEEK ONCE AGAIN. AVIATION...FOR 12Z ISSUANCE...TEMPO IFR AND LIFR VISBIES AND CIGS DEVELOPED AT BTR/MCB WHILE GPT AND MSY ONLY SAW MVFR CONDITIONS. THESE WILL ALL IMPROVE OVER THE NEXT FEW HRS AS LONG AS CONVECTION REMAINS OUT OF THE AREA. THAT MAY BE A LITTLE DIFFICULT AS SHRA AND EVEN A FEW TSRA HAVE ALREADY BEGUN TO DEVELOP AND WITH THE C-BRZ EXPECTED TO ACTIVATE EARLY TODAY LOCATIONS LIKE MCB/GPT/MSY MAY SEE CONVECTION AFFECTING THEM BEFORE MIDDAY. BTR WILL LIKELY HOLD OFF UNTIL A LITTLE BIT LATER IN THE AFTN WHILE GPT MAY BE IN THE CLEAR AND IN VFR EARLY THIS AFTN. IT WILL BE INTERESTING TO SEE HOW FAST AND HOW LONG CONVECTION LAST AROUND MSY AS THE INTERACTION OF BOTH THE C-BRZ AND LAKE BRZ OVERHEAD COULD ALLOW THINGS TO PERSIST INTO THE MID AFTN HRS. /CAB/ MARINE...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE ERN GULF/SEABOARD THROUGH SAT. THIS WILL PROVIDE PERSISTENT LIGHT TO OCCASIONALLY MODERATE ONSHORE FLOW. BY SUN A COLD FRONT WILL MOVE INTO THE AREA PUSHING THROUGH THE COASTAL WATERS MIDDAY SUN. ON THE BACK SIDE OF THE FRONT STRONG NRLY WINDS WILL DEVELOP WITH THE TIDAL LAKES AND COASTAL WATERS LIKELY MOVING INTO SMALL CRAFT ADV CONDITIONS SUN AFTN THROUGH SUN NIGHT. BY MID WEEK NEXT WEEK EVERYTHING WILL BE HIGHLY DEPENDANT ON WHERE THIS POSSIBLE GULF/ATLANTIC SYSTEM DEVELOPS. FOR THE MOST PART THOUGH IT LOOKS LIKE OFFSHORE FLOW WILL LAST THROUGH MUCH OF NEXT WEEK IT IS JUST A QUESTION OF HOW STRONG THE FLOW WILL BE. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 85 67 83 64 / 50 20 60 40 BTR 87 68 85 67 / 50 20 60 50 MSY 85 71 84 70 / 60 20 60 50 GPT 85 69 83 68 / 40 20 50 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 15, 10:44 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1044 AM CDT FRI MAY 15 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-161100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1044 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE ARE EXPECTED TO BECOME STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. VERY HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE ACTIVITY TODAY...ESPECIALLY AS THE FORWARD SPEED SLOWS DURING THE AFTERNOON. MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE. MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS... NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. STRONG THUNDERSTORMS ARE EXPECTED BOTH DAYS. AN ISOLATED SEVERE THUNDERSTORM CAN BE EXPECTED SATURDAY. A BETTER CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED SUNDAY AS A STRONG DISTURBANCE ACCOMPANIES A LATE SEASON COLD FRONT THROUGH THE AREA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. AREAS OF VERY HEAVY RAINFALL CAN BE EXPECTED SATURDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOSTLY STATIONARY SATURDAY AND SATURDAY NIGHT ADDING TO THE HEAVY RAIN POSSIBILITY. MARINE... SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TOWARD THE END OF THE WEEK AS A STRONG SURFACE LOW DEVELOPS AND MOVES TOWARD THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 32
In the hours before
Local storm report, May 15, 12:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL WADE 30.64N 88.57W
05/15/2009 E0.88 INCH JACKSON MS BROADCAST MEDIA
PUBLIC REPORT RELAYED OF NICKEL HAIL FOR 5 MINUTES. PEAK
KLIX VIL 50 KG/M2.
&&
24/RRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:25 PM CDT | Special Marine Warning | LIX | 35 min | |
| May 15, 4:28 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana | 47 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.